Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 271, NWS Norman, OK

June 12, 2002Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2002, 5:15 PM CDT for Woods County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 5:15 PM CDT (22:15 UTC)
Expired
Jun 12, 2002, 6:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 67 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122215
SVROKC
OKC151-122300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 600 PM CDT

* AT 513 PM CDT...DOPPLER RADAR DETECTED A LARGE SEVERE THUNDERSTORM 
OVER NORTHERN WOODS COUNTY BETWEEN TEGARDEN AND THE KANSAS LINE. THE 
STORM WAS MOVING EAST-NORTHEAST AT 20 MPH. 

* LOCATIONS IN THE WARNING INCLUDE CAPRON

HAIL UP TO THE SIZE OF TENNIS BALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3699 9911 3679 9888 3681 9854 3703 9859

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 12, 3:15 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT WED JUN 12 2002

FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION
ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT.
EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+
GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER
MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY
ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD
POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY
QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT
OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS
ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST
NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER
AREAS AS WELL.

EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND
PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW
... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE
90S.

LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW.
LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY
SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO
OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO
SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO
SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER
DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST
LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY
NEAR OR SLIGHTLY BELOW NORMAL.

FCSTID = 13

OKC  71 81 62 82 /  60 80 10 10
HBR  71 82 61 83 /  50 60 20 10
SPS  75 87 65 85 /  30 60 30 10
GAG  66 80 57 80 /  80 40 10 10
PNC  67 79 59 80 /  70 70 10 10
DUA  75 87 65 83 /  20 80 30 10

.OKC...
OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES
OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043.
TX...NONE.

In the hours before

Special weather statement, Jun 12, 12:00 PM CDT, 5 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-130000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FIRST PARAGRAPH
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUN 12 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PART OF OKLAHOMA.  A SLIGHT RISK WILL EXIST THROUGH TONIGHT
ACROSS MUCH OF THE REMAINDER OF OKLAHOMA AND IN WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK IS GENERALLY NORTH OF INTERSTATE 40 AND WEST OF
INTERSTATE 35... OR ABOUT THE NORTHWEST QUARTER OF OKLAHOMA.  A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXTENDS SOUTH FROM THIS AREA
INTO WESTERN NORTH TEXAS... AND TO NEAR MARIETTA THROUGH ATOKA IN
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH THURSDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH THURSDAY MORNING.

DISCUSSION...
A COMPLICATED ARRAY OF SURFACE BOUNDARIES... COMBINED WITH FAVORABLE
MID- AND UPPER-LEVEL WEATHER FEATURES... WILL RESULT IN THE
DEVELOPMENT OF SCATTERED STORMS THIS AFTERNOON.  A FEW OF THESE
STORMS MAY DEVELOP INTO SUPERCELLS.  DURING THE EVENING... STORMS IN
KANSAS ARE FORECAST TO FORM INTO A LARGE CLUSTER AND MOVE SOUTHEAST
INTO OKLAHOMA... MERGING WITH THE STORMS ALREADY EXPECTED TO BE IN
PLACE IN NORTHERN AND WESTERN OKLAHOMA.  OVERNIGHT... THE STORM
COMPLEX IS EXPECTED TO CONTINUE ITS SOUTHEAST MOVEMENT AND AFFECT
MOST OF CENTRAL AND WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS...
MAINLY WITH HEAVY RAIN... HAIL... AND STRONG WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU JUN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
Local storm report, Jun 12, 4:13 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    BLACKWELL                 OK   1.00 INCH HAIL
06/12/02   KAY                            REPORTED BY EM
Local storm report, Jun 12, 4:25 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    BLACKWELL                 OK   1.75 INCH HAIL
06/12/02   KAY                            REPORTED BY EM

KT
Local storm report, Jun 12, 4:38 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    4 N CAMP HOUSTON          OK   .75 INCH HAIL
06/12/02   WOODS                          PUBLIC REPORT

KT
Local storm report, Jun 12, 4:46 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BLACKWELL                 OK   .88 INCH HAIL
06/12/02   KAY                            REPORTED BY EM

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:57 PM CDTSevere Thunderstorm WarningOUNKay48 min
Jun 12, 4:28 PM CDTSevere Thunderstorm WarningOUNWoods47 min
Jun 12, 4:43 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jun 12, 5:09 PM CDTSevere Thunderstorm WarningOUNEllis51 min
Jun 12, 5:28 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jun 12, 5:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods61 min
Jun 12, 6:05 PM CDTSevere Thunderstorm WarningOUNWoodward40 min
Jun 12, 6:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 12, 6:31 PM CDTFlash Flood WarningOUNKay3 hr
Jun 12, 6:46 PM CDTSevere Thunderstorm WarningOUNWoodward59 min
Jun 12, 6:58 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.